EconPapers    
Economics at your fingertips  
 

A Model-Based Evaluation of the Debate on the Size of the Tax Multiplier

Ryan Chahrour, Stephanie Schmitt-Grohe () and Martín Uribe ()

American Economic Journal: Economic Policy, 2012, vol. 4, issue 2, 28-45

Abstract: The SVAR and narrative approaches to estimating tax multipliers deliver significantly different results. The former yields multipliers of about 1 and the latter of about 3. The two approaches differ along two important dimensions: the identification scheme and the reduced-form transmission mechanism. This paper uses a DSGE-model to evaluate the hypothesis that the difference in multipliers is due to differences in transmission mechanisms. The main finding of the paper is that this hypothesis is rejected. Instead, the observed differences in estimated multipliers are due either to the models failing to identify the same tax shock, or to small-sample uncertainty. (JEL E13, E23, E32, E62, H20)

JEL-codes: E13 E23 E32 E62 H20 (search for similar items in EconPapers)
Date: 2012
Note: DOI: 10.1257/pol.4.2.28
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (17) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.4.2.28 (application/pdf)
http://www.aeaweb.org/aej/pol/data/2010-0179_data.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Chapter: A Model-Based Evaluation of the Debate on the Size of the Tax Multiplier (2010)
Working Paper: A Model-Based Evaluation of the Debate on the Size of the Tax Multiplier (2010) Downloads
Working Paper: A Model-Based Evaluation of the Debate on the Size of the Tax Multiplier (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:4:y:2012:i:2:p:28-45

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2022-01-16
Handle: RePEc:aea:aejpol:v:4:y:2012:i:2:p:28-45